Hail, Pottawatomie
- When
- April 17, 12:00 AM CST
- Where
- Pottawatomie County, 1.07 mi E of Swamp Angel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -96.460
A few storms fired up across northeast Kansas, bringing penny to quarter sized hail. The largest stone was reported near Fort Riley Airfield in Geary County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few storms fired up across northeast Kansas, bringing penny to quarter sized hail. The largest stone was reported near Fort Riley Airfield in Geary County. Also, a creek overflowed near Onaga in Pottawatomie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 16, 11:03 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1203 AM CDT WED APR 17 2013 .UPDATE... ISSUED AT 912 PM CDT TUE APR 16 2013 00Z SND FROM TOP AND DOWNSTREAM AT DDC AND AMA SHOW A FAIRLY STOUT CAP ON THE BOTTOM OF THE EML. PARCELS ABOVE THE SHALLOW COLD AIR-MASS MAY NOT REACH THEIR LFC'S UNTIL LATE TONIGHT WHEN DEEPER MOISTURE ADVECTION AND A STRENGTHENING LLJ MAY CAUSE PARCELS TO REACH THEIR LFC. THE HRRR AND RAP MODELS SEEM TO BE THE BEST JOB WITH INITIALIZATION AND MAY HAVE THE BEST PERFORMANCE WITH ELEVATED CONVECTION. BOTH MODELS SHOW ELEVATED CONVECTION DEVELOPING ACROSS CENTRAL AND NORTH CENTRAL KS BY 9Z...WITH THE ELEVATED THUNDERSTORMS MOVING NORTHEAST ACROSS THE NORTHWEST COUNTIES OF THE CWA THROUGH THE EARLY MORNING HOURS. ELEVATED CONVECTION MAY FORM LATE TONIGHT ACROSS SOUTH CENTRAL AND CENTRAL KS AND INTENSIFY AS IT MOVES NORTHEAST INTO THE REMAINDER OF THE CWA. THE RAP INCREASES MUCAPE TO 1500 TO 2000 J/KG ACROSS THE WESTERN COUNTIES OF THE CWA AFTER 12Z. WHILE SFC TO 6KM BULK SHEAR WILL BE 50 TO 60 KTS...THUS SOME OF THE ELEVATED THUNDERSTORMS MAY DEVELOP MID-LEVEL MESO'S AND PRODUCE LARGE HAIL. THE BIG QUESTION CONTINUES TO BE CAP STRENGTH...AND WHEN AND WHERE THE ELEVATED THUNDERSTORMS WILL DEVELOP. MY THINKING IS BETWEEN 7Z-8Z ACROSS NORTH CENTRAL KS WITH FARTHER DEVELOPMENT ACROSS THE REMAINDER OF THE CWA TOWARDS 12Z. SCATTERED SHOWERS MAY DEVELOP BEFORE ANY ELEVATED CONVECTION DOES...THUS I KEPT SOME POPS THROUGH THE LATE EVENING AND EARLY MORNING HOURS ACROSS THE CWA. GARGAN && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 327 PM CDT TUE APR 16 2013 SOUTHWEST FLOW ALOFT CONTINUES ACROSS THE CENTRAL PLAINS AS A UPPER TROUGH DIGS SOUTH ACROSS THE WESTERN U.S. THIS AFTERNOON AT 19Z. SURFACE FRONTAL BOUNDARY WAS LOCATED FROM NORTHERN TEXAS NORTHEAST INTO ARKANSAS AND SOUTHEAST MISSOURI. FURTHER NORTH OF THE WARM FRONT CENTRAL AND EASTERN KANSAS REMAIN IN THE COOL SECTOR WITH TEMPERATURES IN THE 40S. FOR TONIGHT...ISENTROPIC LIFT INCREASES THIS EVENING AS PARCELS ARE LIFTED OVER THE COLD DOME NORTH OF THE WARM FRONT. MOISTURE TRANSPORT VECTORS INCREASE THIS EVENING AS THE LOW LEVEL JET INCREASES. LAPSE RATES IN THE MID LEVELS WILL STEEPEN AND ELEVATED INSTABILITY WILL INCREASE AS WELL ACROSS CENTRAL AND EASTERN KANSAS. GIVEN FAVORABLE SHEAR...MOISTURE AND INSTABILITY TONIGHT SOME STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL OVERNIGHT. WEDNESDAY...DIFFERENCES EXIST BETWEEN THE GFS AND THE NAM...ECMWF AS WELL AS THE UKMET. THE GFS IS FURTHER NORTH WITH THE WARM SECTOR WHILE THE OTHERS KEEP IT ACROSS EAST CENTRAL KANSAS IN THE AFTERNOON. AGAIN FAVORABLE SHEAR...INCREASING INSTABILITY AND MOISTURE WILL COME TOGETHER FOR STRONG TO SEVERE STORMS. THE MORNING CONVECTION COULD STILL BE PRODUCING HAIL. BY AFTERNOON...AS PARCELS RISE UP OVER THE FRONT INTO INCREASINGLY UNSTABLE AIR HOWEVER...SEVERE HAIL WILL REMAIN THE PRIMARY THREAT FOR THE EASTERN 2/3 OF THE FORECAST AREA...WITH RISK OF SURFACE BASED STORMS/TORNADIC THREAT GENERALLY ALONG AND SE OF THE INTERSTATE 35 CORRIDOR. IF THE WARM AIR IS FURTHER NORTH THEN THE CONVECTION WILL INCREASE FURTHER NORTH AS WELL. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 327 PM CDT TUE APR 16 2013 WEDNESDAY NIGHT THROUGH THURSDAY NIGHT... FRONT WILL CONTINUE TO PUSH SOUTH AND EAST OF I 35 THROUGH THE EVENING. AS THE UPPER LEVEL TROUGH IN THE ROCKIES ADVANCES EASTWARD INTO THE AREA STRONG FORCING AHEAD OF THE FRONT AND POST FRONTAL WILL CONTINUE ACROSS THE NORTHEAST AND EAST CENTRAL AREAS...BUT INSTABILITY WILL SLOWLY DECREASE THROUGH MIDNIGHT WITH AN ADDITIONAL HALF OF ONE INCH OF RAIN...WITH LIGHTER AMOUNTS OF A QUARTER TO HALF INCH IN THE NORTH CENTRAL. AS THE COLDER AND DRIER AIR ADVANCES EAST WARD BEHIND THE FRONT...HIGH POPS ARE STILL WARRANTED...BUT PRECIP AMOUNTS WILL BE ON THE DECLINE. AS THE COLDER AIR POURS INTO THE CWA WEDNESDAY NIGHT INTO THURSDAY MORNING ON THE HEELS OF BLUSTERY NORTH NORTHWEST WINDS...THERE IS A CHANCE FOR THE RAIN TO MIX WITH SLEET...THEN SNOW IN THE FAR NORTH CENTRAL. UP TO AN INCH OF SNOW IS POSSIBLE IN THE FAR NORTHWEST CORNER OF THE CWA BEFORE PRECIP DECREASES TOWARDS MIDDAY. THE RAIN/SNOW MIX COULD MAKE IT AS FAR EAST AS THE TURNPIKE ON THURSDAY AND LINGER OVER THE NORTHERN AND EAST CWA THURSDAY EVENING ON THE BACKSIDE OF THE EXITING TROUGH. AFTER LOWS WEDNESDAY NIGHT IN THE 40S EAST AND THE LOW TO MID 30S WEST...HIGHS ON THURSDAY WILL ONLY RISE A FEW DEGREES FROM THE MORNING LOWS. A COLDER NIGHT IS IN STORE FOR THE AREA THURSDAY NIGHT WITH FREEZING TEMPS EXPECTED IN MANY AREAS AS LOWS FALL INTO THE MIDDLE 20S NORTH CENTRAL TO THE LOWER 30S NORTHEAST AND EAST CENTRAL. UNDER MOSTLY SUNNY SKIES ON FRIDAY HIGH TEMPS WILL RECOVER BACK INTO THE UPPER 40S TO LOWER 50S. FRIDAY THROUGH TUESDAY... FRIDAY NIGHT THE LONG WAVE TROUGH WILL CONTINUE TO ADVANCE EASTWARD AS SURFACE HIGH PRESSURE SETTLES OVERHEAD. WITH LIGHT WINDS AND A COLD AIR MASS IN PLACE IT WILL BE QUIET CHILLY SATURDAY MORNING AS LOW TEMPERATURES DROP INTO LOW 30S WHICH IS WELL BELOW NORMAL THIS TIME OF YEAR. THIS MEANS THERE IS THE POTENTIAL FOR FROST ACROSS PARTS OF THE REGION. ON SUNDAY A SHORTWAVE WILL DIVE SOUTHEAST INTO THE NORTHERN AND CENTRAL PLAINS. AHEAD OF THE APPROACHING SHORTWAVE LOW LEVEL SOUTHERLY FLOW WILL ALLOW MOISTURE TO RETURN TO THE AREA. THIS BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY AND MONDAY. THE MAIN TROUGH WILL PROGRESS INTO THE NORTHERN US AND A TRAILING COLD FRONT WILL EXTEND SOUTH ACROSS THE REGION. BEHIND THE COLD FRONT ANOTHER SHOT OF UNSEASONAL COLD AIR WILL FILTER SOUTH ACROSS THE AREA. THE ECMWF IS SUGGESTING POST FRONTAL PRECIPITATION WHICH WOULD MEAN A MIX OF RAIN AND SNOW MONDAY NIGHT AND TUESDAY MORNING. DUE TO LOW UNCERTAINTY DID NOT ADD SNOW INTO THE FORECAST ATTM. THIS SHOT OF COLD AIR COULD ALSO BRING ANOTHER CHANCE OF FROST MONDAY NIGHT...BUT WILL HAVE TO MONITOR ADDITIONAL MODEL OUTPUT BEFORE ADDRESSING THE DETAILS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1200 AM CDT WED APR 17 2013 MVR CEILINGS WILL GRADUALLY DROP TO THE IFR CATEGORY THROUGH THE EARLY MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE MORNING...THEN WE MAY SEE A BREAK IN THE LATE MORNING BEFORE SHOWERS AND THUNDERSTORMS REDEVELOP AND CONTINUE INTO THE EVENING. THERE MAY BE A WINDOW OF MVFR CEILINGS THIS AFTERNOON BUT IFR CEILINGS SHOULD DEVELOP BEHIND THE COLD FRONT THIS EVENING. GARGAN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GARGAN SHORT TERM...53 LONG TERM...SANDERS/63 AVIATION...GARGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT TUE APR 16 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-172045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 PM CDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STORMS ARE EXPECTED TO REDEVELOP OVERNIGHT WITH AN INCREASING THREAT FOR SEVERE STORMS AFTER MIDNIGHT. LARGE HAIL WILL BE THE PRIMARY THREAT FROM STRONG STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO WEDNESDAY ACROSS MUCH OF THE AREA. THE PRIMARY THREAT FROM THESE STORMS WILL ONCE AGAIN BE LARGE HAIL...ALTHOUGH DAMAGING WIND GUSTS AND AN ISOLATED TORNADO CANNOT BE RULED OUT...WITH LOCATIONS ALONG AND SOUTHEAST OF INTERSTATE 35 AT GREATER RISK. RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW ACROSS PARTS OF THE AREA LATE WEDNESDAY NIGHT AND THURSDAY...ALTHOUGH ANY ACCUMULATIONS OF SNOW SHOULD BE LIGHT AND BE LIMITED TO THE NORTH CENTRAL COUNTIES. LOW TEMPERATURES IN THE MIDDLE 20S TO LOWER 30S ARE POSSIBLE ON BOTH FRIDAY AND SATURDAY MORNINGS. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
The Topeka radar (KTWX), 30 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
7 hail, 1 flash flood. Local standard time, as filed.
Reported on Interstate 70.
The public reported a creek running out of its bank 4 miles north of Onaga.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437447, 437449, 437448, 437450, 437451, 437452, 437453, 437412.